Alert archive / Illinois / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 37, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at May 24, 2019, 8:08 PM CDT for Knox County, Illinois. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2019, 8:08 PM CDT (01:08 UTC)
- Expired
- May 24, 2019, 9:00 PM CDT
- In force
- 52 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Knox County, IL
The radar
The Quad Cities radar (KDVN), 73 km from the middle of the area, began a volume at 01:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 8:15 PM CDT | HAIL 0.88 | East Galesburg, IL | RELAYED BY DAVENPORT NWS OFFICE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 6:23 PM CDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 1.1 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 0 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 115 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
331
WUUS53 KILX 250108
SVRILX
ILC095-250215-
/O.NEW.KILX.SV.W.0037.190525T0108Z-190525T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
808 PM CDT Fri May 24 2019
The National Weather Service in Lincoln has issued a
* Severe Thunderstorm Warning for...
Knox County in west central Illinois...
* Until 915 PM CDT.
* At 807 PM CDT, a severe thunderstorm was located near Galesburg,
moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Galesburg, Abingdon, Knoxville, Wataga, Oneida, Williamsfield,
Altona, Victoria, Gilson, East Galesburg, Henderson, Dahinda,
Delong, Snake Den Hollow and Galesburg Airport.
This includes Interstate 74 between mile markers 38 and 62.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until midnight CDT for west central
Illinois.
A Tornado Watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted, act quickly and move to a
place of safety inside a sturdy structure such as a basement or small
interior room.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4115 8999 4090 8999 4078 9044 4105 9044
4115 9025
TIME...MOT...LOC 0107Z 229DEG 32KT 4091 9039
HAIL...1.00IN
WIND...60MPH
$$
Goetsch3 follow-up statements
670
WWUS53 KILX 250123
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
823 PM CDT Fri May 24 2019
ILC095-250215-
/O.CON.KILX.SV.W.0037.000000T0000Z-190525T0215Z/
Knox-
823 PM CDT Fri May 24 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHERN KNOX COUNTY...
At 822 PM CDT, a severe thunderstorm was located over Wataga, or 7
miles northeast of Galesburg, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Galesburg, Knoxville, Wataga, Oneida, Williamsfield, Altona,
Victoria, East Galesburg, Henderson, Snake Den Hollow, Galesburg
Airport and Dahinda.
This includes Interstate 74 between mile markers 38 and 60.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until midnight CDT for west central
Illinois.
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a place
of safety inside a sturdy structure, such as a basement or small
interior room.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4115 8999 4090 8999 4086 9044 4105 9044
4115 9025
TIME...MOT...LOC 0122Z 229DEG 32KT 4100 9025
HAIL...1.00IN
WIND...60MPH
$$
Goetsch803
WWUS53 KILX 250139
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
839 PM CDT Fri May 24 2019
ILC095-250215-
/O.CON.KILX.SV.W.0037.000000T0000Z-190525T0215Z/
Knox-
839 PM CDT Fri May 24 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHERN KNOX COUNTY...
At 836 PM CDT, severe thunderstorms were located along a line
extending from near Galesburg to near West Jersey, moving northeast
at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated. At 815 PM CDT, broadcast media reported
nickel size hail in East Galesburg.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Galesburg, Wataga, Oneida, Altona, Victoria, East Galesburg,
Henderson, Snake Den Hollow and Galesburg Airport.
This includes Interstate 74 between mile markers 38 and 47.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until midnight CDT for west central
Illinois.
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a place
of safety inside a sturdy structure, such as a basement or small
interior room.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4115 8999 4098 8999 4094 9044 4105 9044
4115 9025
TIME...MOT...LOC 0136Z 236DEG 29KT 4103 9039 4104 9000
HAIL...1.00IN
WIND...60MPH
$$
Goetsch413
WWUS53 KILX 250200
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
900 PM CDT Fri May 24 2019
ILC095-250210-
/O.CAN.KILX.SV.W.0037.000000T0000Z-190525T0215Z/
Knox-
900 PM CDT Fri May 24 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN KNOX COUNTY IS
CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning has
been cancelled.
A Tornado Watch remains in effect until midnight CDT for west central
Illinois.
LAT...LON 4115 8999 4098 8999 4094 9044 4105 9044
4115 9025
TIME...MOT...LOC 0159Z 229DEG 32KT 4117 9018 4117 8979
$$
GoetschWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:49 PM CDT, 4 hours 19 minutes earlier.
Area forecast discussion, May 24, 3:49 PM CDT, 4 hours 19 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 349 PM CDT Fri May 24 2019 .SHORT TERM...(This evening through Saturday) ISSUED AT 349 PM CDT Fri May 24 2019 20z/3pm surface analysis shows a warm front from near Moline E/SE to just north of Lafayette, Indiana. One supercell thunderstorm persists just south of the boundary across McLean County...with little or no activity elsewhere around central and southeast Illinois. Short-term models have struggled to adjust to the convective mode today, so forecast confidence in the near term remains low. The airmass within the warm sector has become highly unstable and moderately sheared...with SBCAPEs of 3000-3500J/kg and 0-6km bulk shear values of 40-50kt. Think scattered convection will re-develop along the residual outflow boundary by early evening. Based on general model consensus, most of the storms will be confined to locations along/northwest of a Jacksonville to Champaign line through the evening. As nocturnal 850mb jet strengthens to 40-45kt, areal coverage of convection will increase across the Illinois River Valley after midnight. Have therefore increased PoPs to likely west of the I-55 corridor overnight into Saturday morning. After the initial round of convection early in the day, scattered storms will re-develop further south into the KILX CWA by Saturday afternoon/evening. && .LONG TERM...(Saturday night through Friday) ISSUED AT 349 PM CDT Fri May 24 2019 The warm/unsettled pattern will continue through the middle of next week...with periodic thunderstorm chances through Wednesday. After that, a significant short-wave trough will flatten the prevailing southeast CONUS upper ridge and push the persistent frontal boundary well south of Illinois by Thursday/Friday. While severe weather will be possible through the entire period, it is still too early to pinpoint exact timing/threats. Confidence is higher concerning the potential for locally heavy rainfall, with current indications focusing the highest amounts of 2-3 inches along/northwest of the Illinois River by the time the rain finally ends on Wednesday. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1250 PM CDT Fri May 24 2019 A line of convection has developed across west-central Illinois early this afternoon and is expected to track E/NE across the area over the next couple of hours. Based on radar trends, it appears the thunderstorms will remain north of the I-72 terminals. Have included a TEMPO group for thunder at KPIA between 18z and 20z, but have only mentioned VCTS at KBMI until radar trends become better defined. Once this initial area of convection departs, widely scattered cells may re-develop late this afternoon into the early evening. After that, areal coverage may increase later tonight into Saturday morning as low-level jet energy strengthens. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Barnes LONG TERM...Barnes AVIATION...Barnes
Hazardous weather outlook, May 24, 3:19 PM CDT, 4 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 319 PM CDT Fri May 24 2019 ILZ027>031-037-038-251200- Knox-Marshall-McLean-Peoria-Stark-Tazewell-Woodford- 319 PM CDT Fri May 24 2019 This Hazardous Weather Outlook is for portions of central Illinois and west central Illinois. .DAY ONE...TONIGHT... There is a slight risk of severe thunderstorms across the area through early evening. The main risks are damaging winds and large hail, with isolated tornadoes also possible. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... There will be additional periodic chances for thunderstorms through Wednesday. The best chances of any severe weather during this time frame will be on Saturday afternoon and evening and again on Tuesday afternoon and evening. However, the repeated storms will increase the risk of flooding. Moderate flooding will continue along the Illinois River through the upcoming week. However, flooding along the Spoon River should subside on Tuesday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed through early evening. ILZ036-040-041-047-049-050-251200- Cass-Fulton-Mason-Morgan-Schuyler-Scott- 319 PM CDT Fri May 24 2019 This Hazardous Weather Outlook is for portions of central Illinois and west central Illinois. .DAY ONE...TONIGHT... Isolated to scattered thunderstorms will occur into mid evening and have the capability of being strong to severe. This is most likely along and north of I-72 where damaging winds, large hail and isolated tornadoes are possible. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... Major flooding will continue along much of the Illinois River through the upcoming week. There will be additional periodic chances for thunderstorms through Wednesday with moderate to heavy rains possible at times. The best chances of any severe weather during this time frame will be late Saturday afternoon and Saturday evening and again Tuesday afternoon and evening. However, the repeated storms will increase the risk of flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed through early evening north of I-72. ILZ042>046-048-051>057-061-251200- Champaign-Christian-Coles-De Witt-Douglas-Edgar-Logan-Macon- Menard-Moultrie-Piatt-Sangamon-Shelby-Vermilion- 319 PM CDT Fri May 24 2019 This Hazardous Weather Outlook is for portions of central Illinois and east central Illinois. .DAY ONE...TONIGHT... A few strong to possibly severe storms are possible this afternoon and evening, mainly north of I-72. The main severe weather threat through early evening will be damaging winds and large hail, with isolated tornadoes a risk north of I-72. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... There will be periodic chances for thunderstorms through Sunday night, then again Tuesday night into Wednesday. The best chances of any severe weather during this time frame will be late Saturday afternoon into Saturday night and again Tuesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed through early evening north of I-72. ILZ062-063-066>068-071>073-251200- Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland- 319 PM CDT Fri May 24 2019 This Hazardous Weather Outlook is for portions of east central Illinois and southeast Illinois. .DAY ONE...TONIGHT... Minor flooding will continue along the Wabash River, and portions of the Little Wabash and Embarras Rivers. Otherwise, no hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... There will be periodic chances for thunderstorms Saturday into Monday, then again overnight Tuesday night into Thursday morning. Some of the storms may be strong. Minor flooding will continue along the Wabash and Little Wabash Rivers into the middle of the new week. However, flooding on the lower Embarras River should subside on Sunday afternoon and subside on the Little Wabash river overnight Tuesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. 07
In the hours before
Local storm report, May 24, 3:22 PM CDT, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LINCOLN IL
322 PM CDT FRI MAY 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM TSTM WND DMG 2 NW GREEN VALLEY 40.43N 89.67W
05/24/2019 TAZEWELL IL EMERGENCY MNGR
POWER LINES AND POWER POLES DOWN
&&
JRPLocal storm report, May 24, 3:26 PM CDT, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
326 PM CDT FRI MAY 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL STANFORD 40.43N 89.22W
05/24/2019 M0.50 INCH MCLEAN IL EMERGENCY MNGR
&&
GOETSCHLocal storm report, May 24, 3:31 PM CDT, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
331 PM CDT FRI MAY 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL N NORMAL 40.52N 89.00W
05/24/2019 M0.25 INCH MCLEAN IL AMATEUR RADIO
MILE POST 165 ON INTERSTATE 55
&&
JRPLocal storm report, May 24, 4:30 PM CDT, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LINCOLN IL
430 PM CDT FRI MAY 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0103 PM TSTM WND DMG IPAVA 40.35N 90.32W
05/24/2019 FULTON IL TRAINED SPOTTER
1-2 FOOT DIAMETER TREES BLOWN DOWN IN TOWN..INCLUDING ONE
BLOCKING THE ROAD ON THE WEST SIDE OF TOWN.
0110 PM TORNADO 5 W LEWISTOWN 40.40N 90.25W
05/24/2019 FULTON IL EMERGENCY MNGR
SPOTTER REPORTED SEEING DEBRIS IN THE AIR, OFF COUNTY
ROAD 14. RELAYED FROM COUNTY EMERGENCY MANAGER.
0128 PM HAIL LEWISTOWN 40.40N 90.16W
05/24/2019 M1.00 INCH FULTON IL EMERGENCY MNGR
0137 PM TSTM WND GST 1 WSW HAVANA 40.29N 90.07W
05/24/2019 M50.00 MPH FULTON IL TRAINED SPOTTER
MEASURED WIND SPEED OF 50 MPH
0149 PM HAIL ST. DAVID 40.49N 90.05W
05/24/2019 M1.00 INCH FULTON IL EMERGENCY MNGR
0201 PM FUNNEL CLOUD 1 NE UNION 40.41N 89.79W
05/24/2019 MASON IL TRAINED SPOTTER
0220 PM TSTM WND DMG 2 NW GREEN VALLEY 40.43N 89.67W
05/24/2019 TAZEWELL IL EMERGENCY MNGR
POWER LINES AND POWER POLES DOWN
0233 PM HAIL HOPEDALE 40.42N 89.42W
05/24/2019 M1.00 INCH TAZEWELL IL EMERGENCY MNGR
0235 PM HAIL MACKINAW 40.53N 89.36W
05/24/2019 M1.00 INCH TAZEWELL IL EMERGENCY MNGR
0239 PM TSTM WND GST 2 SW HOPEDALE 40.40N 89.44W
05/24/2019 M60.00 MPH TAZEWELL IL BROADCAST MEDIA
0244 PM HAIL HOPEDALE 40.42N 89.42W
05/24/2019 M0.75 INCH TAZEWELL IL EMERGENCY MNGR
0244 PM HAIL 2 E HOPEDALE 40.42N 89.38W
05/24/2019 M1.75 INCH TAZEWELL IL BROADCAST MEDIA
0245 PM HAIL 2 W HOPEDALE 40.42N 89.45W
05/24/2019 M1.00 INCH TAZEWELL IL TRAINED SPOTTER
0246 PM HAIL MINIER 40.43N 89.31W
05/24/2019 M1.00 INCH TAZEWELL IL TRAINED SPOTTER
CORNER OF MACHINAW AND SHILO ROAD. 2050E AND 1900N.
0310 PM HAIL STANFORD 40.43N 89.22W
05/24/2019 M0.50 INCH MCLEAN IL EMERGENCY MNGR
0320 PM HAIL N NORMAL 40.52N 89.00W
05/24/2019 M0.25 INCH MCLEAN IL AMATEUR RADIO
MILE POST 165 ON INTERSTATE 55
&&
GOETSCHSpecial weather statement, May 24, 6:18 PM CDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Lincoln IL
618 PM CDT Fri May 24 2019
ILZ027-036-250000-
Knox-Fulton-
618 PM CDT Fri May 24 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FULTON AND SOUTHERN
KNOX COUNTIES UNTIL 700 PM CDT...
At 617 PM CDT, Doppler radar was tracking a strong thunderstorm near
New Philadelphia, or 14 miles northwest of Lewistown, moving
northeast at 25 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Abingdon, Farmington, Avon, Yates City, Fairview, London Mills,
Maquon, Smithfield, Norris, St. Augustine, Marietta, Ellisville,
Fiatt, Delong and Middle Grove.
This includes Interstate 74 near mile marker 67.
LAT...LON 4083 9044 4086 8999 4063 8999 4043 9040
4048 9045
TIME...MOT...LOC 2317Z 227DEG 20KT 4053 9038
GoetschSpecial weather statement, May 24, 7:40 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Lincoln IL
740 PM CDT Fri May 24 2019
ILZ027-250145-
Knox-
740 PM CDT Fri May 24 2019
...SIGNIFICANT WEATHER ADVISORY FOR KNOX COUNTY UNTIL 845 PM CDT...
At 739 PM CDT, Doppler radar was tracking a strong thunderstorm over
Abingdon, or 9 miles south of Galesburg, moving northeast at 30 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Galesburg, Abingdon, Knoxville, Wataga, Oneida, Yates City,
Williamsfield, Altona, Victoria, Maquon, Gilson, East Galesburg, St.
Augustine, Dahinda, Delong and Snake Den Hollow.
This includes Interstate 74 between mile markers 45 and 67.
A Tornado Watch remains in effect until midnight CDT for west central
Illinois.
LAT...LON 4115 8999 4075 9000 4072 9029 4072 9044
4092 9044 4115 9011
TIME...MOT...LOC 0039Z 232DEG 25KT 4082 9038
GoetschThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 7:40 PM CDT | Special Weather Statement | ILX | Knox | 65 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.